PA Diagnoses Drug Eruption with Help From VisualDx

A PA at Western University in London, Ontario, Canada shares how VisualDx helped her distinguish between two similar diagnoses:

I was seeing a young man to rule out morbilliform drug eruption vs a severe cutaneous drug eruption. Thanks to VisualDx, I knew all the things to look out for, and was able to confidently settle on a differential of morbilliform drug eruption. Thanks!

What is morbilliform drug eruption?

Exanthematous drug eruption (EDE; also known as morbilliform drug eruption) is the most common of all medication-induced drug rashes. It consists of red macules and papules that often arise on the trunk and spread symmetrically to involve the proximal extremities. In severe cases, lesions coalesce and may lead to erythroderma. Palms, soles, and mucous membranes may also be involved.

Onset is usually within 7-10 days of initiating a medication, but a lag time of up to 14 days has been reported. The eruption may occur even if the offending medication has already been discontinued.

What should we be aware of when making a diagnosis?

  • Erythematous papules blanch with pressure, and thus can be differentiated from palpable purpura, which is indicative of vasculitis.
  • While the eruption is not scaly, with resolution, scale will become apparent.

How can we treat this?

  • Discontinue the offending agent(s).
  • Antihistamines for itching.
  • Systemic corticosteroids are usually of little benefit. Medium- or high-potency topical steroids may alleviate pruritus in some patients.

Subscribe to VisualDx Today

Become a VisualDx subscriber today and gain access to clinical information and medical images of thousands of diagnoses. Your first 30 days are FREE.

Learn More